[Acetylsalicylic acid and food additive intolerance in urticaria, bronchial asthma and rhinopathy].Schweiz Med Wochenschr. 1981 Sep 26; 111(39):1445-50.SM
Adverse reactions (urticaria, angio-edema, bronchoconstriction, purpura) to Aspirin (ASS) and food-and-drug additives such as the yellow dye tartrazine and the preservative benzoate are observed all over the world. Since the exact pathogenetic mechanisms of this condition is unknown, it is described as intolerance or pseudo-allergy and has been related to an imbalance of prostaglandin synthesis. Among 620 patients with urticaria, bronchial asthma or chronic rhinitis, oral provocation tests with ASS, tartrazine or benzoic acid revealed in 165 (26.6%) intolerance to ASS or additives. Frequency of intolerance to tartrazine varied between 6.1% in urticaria (n=308), 7.3% in asthma (n=96) and 14.5% in urticaria and asthma patients, while intolerance to benzoate varied from 2.5% in rhinitis (n=40) to 11.5% in asthma. More than two thirds of the intolerant patients were improved by an elimination diet and by the avoidance of "aspirin-like" drugs. More than one third of chronic urticaria patients became symptomfree. In Switzerland exact declaration of all food additives is urgently needed. Moreover, azo-dyes must no longer be used for colouring of drugs.